Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 27, 2019Garfield County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 27, 2019, 10:06 PM MDT for Garfield County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 10:06 PM MDT (04:06 UTC)
Expired
Jun 27, 2019, 11:00 PM MDT
In force
54 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garfield County, MT

The radar

The Billings radar (KBLX), 140 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS55 KGGW 280406
SVRGGW
MTC033-280500-
/O.NEW.KGGW.SV.W.0021.190628T0406Z-190628T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
1006 PM MDT Thu Jun 27 2019

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garfield County in northeastern Montana...

* Until 1100 PM MDT.

* At 1005 PM MDT, a severe thunderstorm was located 9 miles east of
  Mosby, or 31 miles east of Winnett, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sand Springs, Mosby, Edwards, Brusett and Steve Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4685 10790 4688 10792 4688 10794 4692 10793
      4692 10792 4693 10793 4694 10791 4697 10791
      4698 10789 4700 10788 4702 10790 4702 10792
      4703 10791 4705 10793 4707 10792 4748 10726
      4715 10689 4685 10770
TIME...MOT...LOC 0405Z 239DEG 31KT 4703 10769 

HAIL...1.00IN
WIND...60MPH
 
$$

Mottice
3 follow-up statements
575 
WWUS55 KGGW 280423
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1023 PM MDT Thu Jun 27 2019

MTC033-280500-
/O.CON.KGGW.SV.W.0021.000000T0000Z-190628T0500Z/
Garfield MT-
1023 PM MDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHWESTERN GARFIELD COUNTY...

At 1023 PM MDT, a severe thunderstorm was located over Sand Springs,
or 31 miles southwest of Jordan, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sand Springs, Edwards, Brusett and Steve Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4707 10786 4748 10726 4715 10689 4689 10763
TIME...MOT...LOC 0423Z 239DEG 31KT 4711 10749 

HAIL...1.50IN
WIND...60MPH
 
$$

Mottice
332 
WWUS55 KGGW 280441
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1041 PM MDT Thu Jun 27 2019

MTC033-280500-
/O.CON.KGGW.SV.W.0021.000000T0000Z-190628T0500Z/
Garfield MT-
1041 PM MDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHWESTERN GARFIELD COUNTY...

At 1041 PM MDT, a severe thunderstorm was located near Sand Springs,
or 28 miles southwest of Jordan, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sand Springs and Edwards. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4708 10757 4737 10714 4715 10689 4696 10743
TIME...MOT...LOC 0441Z 249DEG 33KT 4706 10739 

HAIL...1.00IN
WIND...60MPH
 
$$

Mottice
037 
WWUS55 KGGW 280454
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1054 PM MDT Thu Jun 27 2019

MTC033-280504-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-190628T0500Z/
Garfield MT-
1054 PM MDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD COUNTY
WILL EXPIRE AT 1100 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4708 10757 4737 10714 4715 10689 4696 10743
TIME...MOT...LOC 0454Z 239DEG 31KT 4711 10726 

$$

Mottice

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:24 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 3:24 PM MDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
324 PM MDT Thu Jun 27 2019

.DISCUSSION...
An area of thunderstorms developed this morning between Northern
Roosevelt and Southern Sheridan Counties. This area moved very
slowly toward the east. As a result, very high rainfall accumulations
were observed with up to 4 inches 25 miles north of Poplar in
Roosevelt County. This activity dissipated late in the morning
hours.

Main threat continues for later this afternoon and this evening as
the combination of low level moisture, a rather very unstable
atmosphere and favorable upper level atmospheric conditions will
aid in the development of severe thunderstorms across the region.
Main threat will be large hail and strong to severe damaging
winds. The threat of severe weather will probably last past
midnight as the bulk of the weather moves into Sheridan and
Eastern Roosevelt Counties.

Severe weather will return on Friday afternoon/evening,especially
along the Montana/North Dakota border across Sheridan, Roosevelt
and Richland Counties. Rest of the area could see one or two
severe thunderstorms as well.

Winds were stronger than expected this afternoon across Fort Peck
Lake Area. Decided to issue a Lake Wind Advisory as winds were in
the borderline of meeting Lake Wind Advisory Criteria. FGC

&&

.AVIATION...
MVFR to IFR conditions are possible tonight with lowering
ceilings and reduced visibilities from showers and thunderstorms.
Some of the storms could be severe and may produce locally heavy
rainfall. The greatest chances for showers and storms for KGGW and
KOLF will be between 02Z and 06Z, with KGDV and KSDY more likely
to experience storms between 06 and 09Z tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Friday night for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Eastern Roosevelt...Northern Phillips...Northern Valley...
Sheridan...Southwest Phillips...Western Roosevelt.

Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 27, 9:35 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
935 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     2 NW GLASGOW            48.22N 106.67W
06/27/2019  E60.00 MPH       VALLEY             MT   NWS EMPLOYEE

&&

AVERY
Local storm report, Jun 27, 9:39 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
939 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     4 NNE CONTENT           48.07N 107.53W
06/27/2019  E70 MPH          PHILLIPS           MT   TRAINED SPOTTER

            ESTIMATED WIND GUST.

&&

FELIXC
Special weather statement, Jun 27, 9:39 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Glasgow MT
939 PM MDT Thu Jun 27 2019

MTZ021-022-280445-
Petroleum MT-Garfield MT-
939 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 1045 PM MDT...

At 939 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mosby, or 18 miles east of Winnett, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mosby, Sand Springs, Edwards, Steve Fork and Cat Creek.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4675 10834 4730 10784 4737 10729 4714 10708
      4685 10761 4685 10789 4682 10785 4680 10784
      4680 10785 4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 0339Z 237DEG 32KT 4693 10797

Mottice
Local storm report, Jun 27, 9:49 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
949 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     4 NNE CONTENT           48.07N 107.53W
06/27/2019  E70.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            ESTIMATED WIND GUST.

&&

FELIXC
Local storm report, Jun 27, 9:51 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
951 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     GLASGOW                 48.20N 106.64W
06/27/2019  M50.00 MPH       VALLEY             MT   OFFICIAL NWS OBS

&&

AVERY
Local storm report, Jun 27, 9:53 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
953 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     2 WSW THOENY            48.87N 106.95W
06/27/2019  M72 MPH          VALLEY             MT   OTHER FEDERAL

            BLUFF CREEK RAWS

&&

TEDJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:22 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jun 27, 6:53 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips52 min
Jun 27, 7:13 PM MDTTornado WarningGGWPhillips32 min
Jun 27, 7:16 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Jun 27, 7:37 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley68 min
Jun 27, 7:41 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley79 min
Jun 27, 8:19 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley56 min
Jun 27, 9:13 PM MDTSpecial Weather StatementGGWDaniels, McCone, Valley77 min
Jun 27, 9:33 PM MDTSevere Thunderstorm WarningGGWDaniels, Garfield, McCone, Roosevelt, Valley72 min
Jun 27, 9:39 PM MDTSpecial Weather StatementGGWPetroleum66 min
Jun 27, 10:45 PM MDTSpecial Weather StatementGGWDaniels, Roosevelt60 min
Jun 27, 10:51 PM MDTSpecial Weather StatementGGWGarfield54 min
Jun 27, 11:14 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie61 min
Jun 27, 11:24 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone66 min
Jun 27, 11:39 PM MDTSpecial Weather StatementGGWRoosevelt, Sheridan81 min
Jun 28, 12:05 AM MDTSpecial Weather StatementGGWGarfield55 min
Jun 28, 12:09 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland66 min
Jun 28, 12:24 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie66 min
Jun 28, 1:03 AM MDTTornado WarningGGWDawson27 min
Jun 28, 1:19 AM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux43 min
Jun 28, 1:31 AM MDTSpecial Weather StatementGGWRichland59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.